Hail, Benton
- When
- May 22, 1:31 PM CST
- Where
- Benton County, 0.69 mi S of Belle Plaine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -92.280
Quarter sized hail fell 1 mile south southwest of Belle Plaine, IA at 231 pm CDT May 22.
A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system over Minnesota pushed a cold front through eastern Iowa and northwest Illinois during the afternoon and night of May 22, sparking some showers and thunderstorms across the region. Some of the storms were severe, producing large hail, damaging winds, and a few tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 6:06 AM CST, 7 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 706 AM CDT SUN MAY 22 2011 .UPDATE... AS EXPECTED THE NOCTURNAL CONVECTION IS CLEARING THE CWFA RIGHT AROUND 12Z. WILL BE UPDATING THE FCST SHORTLY TO REFLECT A DRY MORNING. ATTENTION THEN TURNS TO DIURNAL CONVECTION THAT WILL LIKELY BE SEVERE LATER TODAY. ORIGINAL THINKING STILL LOOKS TO BE VALID. PARTIAL LOOK AT ONGOING 12Z SOUNDING SHOWS SEVERAL INVERSIONS ALOFT THAT SHOULD PREVENT CONVECTION FROM DEVELOPING UNTIL CLOSE TO MID AFTERNOON. IF THE RUC TRENDS ARE CORRECT THE NEW CONVECTION WILL EITHER DEVELOP IN THE CWFA OR ON THE WESTERN BORDER. THE TIME PERIOD FROM 21Z TO 03Z STILL LOOKS TO BE THE MAIN EVENT FOR ANY SEVERE WEATHER. DISCRETE STORM CELLS ARE STILL EXPECTED TO EVOLVE INTO A LINEAR MCS EITHER ALONG OR JUST EAST OF THE MISSISSIPPI THIS EVENING. ONCE THAT OCCURS THE SEVERE THREAT SHOULD DIMINISH SOMEWHAT. SEVERE CHANCES SHOULD RAPIDLY DIMINISH AFT 03Z. ..08.. && .AVIATION... VFR WX STILL EXPECTED THROUGH 18Z. THE 2-3KFT CLOUD DECK ACROSS MISSOURI AND SOUTHERN IOWA SHOULD BEGIN LIFTING AS DEEPER MIXING BEGINS IN THE NEXT FEW HOURS. ALL TAF SITES WERE GIVEN A TEMPO GROUP WITH THE MOST LIKELY TIME PERIOD FOR STRONG TSRA WHICH IS GENERALLY IN THE 21Z/22 TO 02Z/23 TIME FRAME. CIGS OF 2KFT AND VSBYS OF 2SM WERE USED BUT THE POTENTIAL EXISTS FOR BRIEFLY LOWER CIGS AND VSBYS. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 841 AM CDT SUN MAY 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231345- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 841 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES. STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND AFFECT THE ENTIRE OUTLOOK AREA. A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT 11 AM THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN 5 S MACOMB 40.40N 90.68W
05/22/2011 E1.50 INCH MCDONOUGH IL TRAINED SPOTTER
ABOUT 1.5 INCHES OF RAIN FELL BETWEEN 4 AND 5 AM THIS
MORNING.
&&
T. PHILIPThe Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
32 hail, 21 thunderstorm wind, 2 tornado. Local standard time, as filed.
Quarter sized hail fell 1 mile south southwest of Belle Plaine, IA at 231 pm CDT May 22.
A National Weather Service storm damage survey team determined that a track of EF2 damage extended from 3 miles northwest of Ladora, IA to 6 miles northwest of Marengo, IA. This path is roughly 4 miles long and 75 yards wide. This damage occurred approximately between 240 pm and 245 pm CDT May 22.
Along the path, trees were damages, portions of a house roof were blown off, and a string of 12 power poles were snapped. Based on the damage, wind speeds were estimated at 120 mph.
A National Weather Service storm damage survey team confirmed an EF0 tornado track from 3 miles east of Millersburg, IA (tornado began at 254 pm) to 3 miles west of Parnell, IA (tornado ended at 3 pm). The path length was about 2 miles and the path width was about 25 yards. Power lines were blown down with tree damage noted and one shed flipped. Based on the damage, wind speeds in the tornado were estimated at 80 mph.
Two inch diameter hail fell 1 mile south southwest of Williamsburg, IA at 304 pm CDT May 22.
Half dollar sized hail fell 1 mile south of Webster, IA at 340 pm CDT May 22.
Quarter sized hail fell 2 miles north northwest of North Liberty, IA at 342 pm CDT May 22.
Golf ball sized hail fell in Mechanicsville, IA at 417 pm CDT May 22.
Quarter sized hail fell in Stanwood, IA at 420 pm CDT May 22.
Wind gusts estimated to be 40 to 60 mph were observed in Stanwood, IA around 420 pm CDT May 22.
Baseball sized hail fell 1 mile west southwest of Olin, IA at 424 pm CDT May 22.
Quarter sized hail fell in Olin, IA at 424 pm CDT May 22.
Wind gusts estimated to be 70 mph blew a large tree down in Richland, IA at 426 pm CDT May 22. The tree blocked a road.
Golf ball sized hail fell in Olin, IA at 430 pm CDT May 22.
Ping pong ball sized hail fell near Sutiff, IA at 423 pm CDT May 22.
Half dollar sized hail fell in Wyoming, IA at 435 pm CDT May 22.
Quarter sized hail fell in Oxford Junction, IA at 436 pm CDT May 22.
Quarter sized hail fell in Ollie, IA at 437 pm CDT May 22.
Slightly larger than quarter sized hail fell 3 miles south southwest of Center Junction, IA from 441 pm CDT to 444 pm CDT May 22.
Wind gusts estimated to be 70 mph blew down some trees onto some buildings and vehicles on the east side of Lowden, IA around 442 pm CDT May 22. Power lines were also downed and some streets were blocked.
Ping pong ball sized hail fell 1 mile east of the Iowa City Municipal Airport near Iowa City, IA at 445 pm CDT May 22.
Quarter sized hail fell in Iowa City, IA at 447 pm CDT May 22.
Golf ball sized hail fell in Iowa City, IA at 448 pm CDT May 22.
Golf ball sized hail fell in Toronto, IA at 455 pm CDT May 22.
Half dollar sized hail fell in South English, IA around 516 pm CDT May 22.
Wind gusts estimated to be 60 mph blew some tree branches down in Atalissa, IA at 520 pm CDT May 22.
Wind gusts estimated to be 70 mph were observed 2 miles south southwest of Rochester, IA at 520 pm CDT May 22. Some debris was seen blowing across Interstate 80.
Wind gusts estimated to be 70 mph destroyed a garage and caused extensive tree damage at a home near Highway 70 and 130th Street just southeast of West Liberty, IA around 520 pm CDT May 22.
Wind gusts estimated to be 70 mph blew some tree branches down 5 miles northwest of Grand Mound, IA at 530 pm CDT May 22.
Wind gusts estimated to be 70 mph were observed 5 miles northwest of Grand Mound, IA at 530 pm CDT May 22.
Wind gusts estimated to be 70 mph blew down a power pole and some large trees from Dixon, IA area to just north of Long Grove, IA from about 530 pm CDT to about 545 pm CDT May 22. A tree fell on a barn and fence destroying them.
Wind gusts estimated to be 45 to 60 mph were observed in Dewitt, IA at 544 pm CDT May 22.
Wind gusts estimated to be 70 mph destroyed a machine shed, blew the roof off of a grain bin and blew some trees down about 2 miles northeast of Calamus, IA around 545 pm CDT May 22.
Wind gusts estimated to be 70 mph were observed 2 miles northeast of Calamus, IA around 545 pm CDT May 22.
Wind gusts estimated to be 70 mph caused a garage door to cave in about 5 miles north northwest of De Witt, IA around 545 pm CDT May 22.
Wind gusts estimated to be 70 mph blew a tree down across Highway 136 about 23 miles northwest of Charlotte, IA around 549 pm CDT May 22.
Wind gusts estimated to be 70 mph blew some large trees, power lines and power poles down in Eldridge, IA around 554 pm CDT May 22.
Wind gusts estimated to be 70 mph were observed about 5 miles west southwest of Sabula, IA around 611 pm CDT May 22. A power outage was also observed.
Quarter sized hail fell at the Quad Cities National Weather Service Office at the Davenport Municipal Airport at 826 pm CDT May 22.
Wind gusts estimated to be 65 mph were observed at the Quad Cities National Weather Service Office at the Davenport Municipal Airport at 829 pm CDT May 22.
Wind gusts estimated to be 65 mph partially blew some power poles over just east of the Davenport Municipal Airport around 830 pm CDT May 22.
Wind gusts estimated to be 65 mph blew down two light poles at a car dealership in Davenport, IA around 835 pm CDT May 22. Secondary damage was done to some cars.
A 64 mph wind gust was measured 2 miles west of Riverdale, IA or in Bettendorf, IA around 845 pm CDT May 22.
Winds estimated to be 60 mph blew some shopping carts around at the Target store near 53rd St and Elmore Ave in Davenport, IA around 845 pm CDT May 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307303, 307316, 307318, 307321, 307322, 307325, 307324, 307327, 307328, 307329, 307330, 307331, 307333, 307336, 315043, 307337, 307339, 307340, 307341, 307343, 307344, 307345, 307348, 307349, 307351, 307352, 307354, 307371, 307356, 307357, 307358, 307359, 307360, 307361, 307362, 307363, 307366, 317397, 307367, 307368, and more.